Alert archive / Nebraska / High Wind Watches in 2022
High Wind Watch 2, NWS Hastings, NE
NWS Hastings, NE issued this high wind watch at Apr 5, 2022, 4:25 AM CDT for 20 counties in Nebraska; Phillips County, Rooks County, Smith County, Kansas. It took effect at Apr 7, 2022, 10:00 AM CDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Apr 5, 2022, 4:25 AM CDT (09:25 UTC)
- In effect from
- Apr 7, 2022, 10:00 AM CDT
- Expired
- Apr 6, 2022, 3:19 AM CDT
- In force
- Issued by
- NWS Hastings, NE
All 23 counties
Phillips County, KS, Rooks County, KS, Smith County, KS, Adams County, NE, Buffalo County, NE, Clay County, NE, Dawson County, NE, Franklin County, NE, Furnas County, NE, Gosper County, NE, Greeley County, NE, Hall County, NE, Hamilton County, NE, Harlan County, NE, Howard County, NE, Kearney County, NE, Merrick County, NE, Nance County, NE, Nuckolls County, NE, Phelps County, NE, Sherman County, NE, Valley County, NE, Webster County, NE
The radar
The Grand Island radar (KUEX), 47 km from the middle of the area, began a volume at 09:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 9.4 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2162 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 141 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this high wind watch went out at Apr 5, 1:26 AM CDT, 2 hours 59 minutes earlier.
Area forecast discussion, Apr 5, 1:26 AM CDT, 2 hours 59 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
126 AM CDT Tue Apr 5 2022
...Aviation Update...
.DISCUSSION...(This evening through Monday)
Issued at 433 PM CDT Mon Apr 4 2022
Right off the bat, there are fire weather concerns nearly every day
this week, so all fire weather related information will be in the
fire weather section below.
Current look at satellite shows some mid level clouds starting to
creep into the southern most portions of the CWA but otherwise there
are clear skies. Southerly winds have started to pick up this
afternoon with gusts to around 30-35 mph. Temps are on track to
reach up into the 60s with most places already in the 60s. Winds are
expected to pick up more later tonight to around 20-25 mph. These
winds will help to keep temps up a little with overnight lows
expected to be in the 30s.
Tomorrow a shortwave trof aloft will cross over the Dakotas and
bring a cold front sweeping down through the area. Winds will
already be breezy ahead of the front but will get even stronger
behind the front with deep mixing in the afternoon. Tomorrow
afternoon expect winds out of the northwest behind the front at
around 25-35 mph with gusts to around 45 mph. Some models are also
hinting at some sprinkles during the morning hours tomorrow, and
then possibly a little light rain later in the day. However, nothing
appreciable is expected with most places not likely to see more than
a trace at best. Highs are once again expected to be in the 60s
tomorrow with some high clouds around initially in the morning and
then some scattering out by the afternoon hours.
Wednesday we will mainly be in northwest flow aloft as the
aforementioned shortwave trof develops into a closed low and stalls
out to the east. This will create a strong sfc pressure gradient on
the backside which will increase winds even more (along with deep
mixing once again). Strong and possibly damaging northwest winds
will dominate Wednesday with sustained speeds around 35-45 mph and
gusts to around 60-65 mph. This would meet High Wind Warning
criteria, which is why a High Wind Watch has been issued for
Wednesday. Have also continued with the previous forecast's addition
of blowing dust to the grids. Highs will be cooler in the 50s
possibly nearing 60 in portions of north central Kansas.
At this point Thursday looks to be very similar to Wednesday though
slightly cooler, but just as windy if not a tad bit windier. Kept
blowing dust in the forecast during the daytime hours, similar to
Wednesday. Thursday afternoon and evening the EC suggests that we
could get clipped in the northeast by some wrap around precip from
the sfc low to the east. Highs are expected to be in the 40s and 50s
with overnight lows in the 20s to around 30.
For the weekend, temps will warm up and at least breezy winds will
remain possible. On Friday the upper low to the east makes a better
push to the east as ridging sits just to our west. Highs will be in
the 50s across the board and winds will be out of the northwest at
20-25 mph with gusts to around 35 mph. Saturday the ridging aloft
will move over head allowing temps to climb into the 60s and low 70s
further west. Winds will turn southerly and once again be around 20-
25 mph with gusts to around 35 mph. Sunday we will be in southwest
flow aloft as the next upper trof spins over the western CONUS.
Breezy winds will continue and highs will be even warmer in the 70s
to near 80.
&&
.AVIATION...(For the 06Z KGRI/KEAR TAFS through 06Z Wednesday)
Issued at 126 AM CDT Tue Apr 5 2022
- General overview:
High confidence in VFR ceiling/visibility through the period with
only the SLIMMEST chance that the northwest fringes of a lower
cloud deck could flirt with KGRI this morning. Certainly the
paramount issue will be winds, as much of the period will feature
not only modestly-strong surface winds (including a notable
directional change), but also also two separate rounds of low
level wind shear (LLWS). Otherwise, plenty of mid-high level
clouds will stream overhead much of the period, and although have
pulled the formal inclusion of VCSH from TAFS at this time due to
lack of confidence in occurrence, there is a non-zero chance that
a few sprinkles or a brief very light rain shower could occur
mainly during the daytime hours.
- Ceiling details (outside chance of brief MVFR?):
At this time, any ceiling is indicated to remain well into VFR
range (mainly near to above 10K). However, there are hints that
the extreme northwestern fringes of an lower/MVFR stratus deck
currently over southern KS could at least flirt with KGRI between
12-15Z before being shunted off to the east (KEAR should be more
"safe" from this possibility). For now, have only "hinted" at this
small possibility for KGRI with a "FEW015" group.
- Wind details:
Surface winds:
Right out of the gate, breezy southerly winds will persist through
much of the early-AM (generally sustained 15-20KT/gusts around
25KT). By around sunrise speeds will ease a bit as direction
starts a gradual swing to more westerly ahead of an approaching
cold front. The main frontal passage should occur around 17-18Z,
marked by increasing northwest winds that will average sustained
20-25KT/gusts 30-35KT through the remainder of the afternoon into
early evening. Late in the period after sunset, a modest decrease
will occur as direction trends more westerly (sustained
15-20KT/gusts 20-25KT).
Low level wind shear (LLWS):
Have two separate LLWS groups going. For the first one (ongoing
and valid through 12Z) roughly 30-35KT of shear will occur between
the surface and around 1,500 ft. AGL due to very strong southerly
winds to around 45-50KT near/below that level. Then late in the
period, another round of LLWS will commence around 03Z with around
30-35KT of shear magnitude developing between the surface and
roughly 1,500 ft. AGL due to strong west-northwest winds around
45KT near that level.
&&
.FIRE WEATHER...
Issued at 433 PM CDT Mon Apr 4 2022
There is a lot going on with regards to fire weather this week, at
least near critical conditions are possible nearly every day this
week. The main concern is the breezy and windy conditions expected
everyday along with ongoing dry conditions and no appreciable precip
in sight.
Tomorrow a Red Flag Warning has been issued for more than half of
the CWA. Relative humidity will be as low as 12 percent, mainly
further north. Winds are expected to be breezy and southerly ahead
of the front, but will increase even more behind the front. Behind
the front expect strong northwest winds of 25-35 mph with gusts to
around 45 mph. The presence of some high clouds is also expected
which could hinder satellite viewing of hot spots.
Wednesday has a Fire Weather Watch out for Philips, Rooks, Smith,
and Osborne counties in Kansas. There is also a High Wind Watch in
effect for most of the CWA. Winds will be even stronger on Wednesday
with sustained northwest winds at around 35-45 mph and gusts to
around 60-65 mph. Highs won't be as warm as tomorrow, and will only
reach the 50s to near 60. RH values won't be as low as tomorrow
either, and will only dip as low as about 18%. However the strong
winds are the bigger concern as any fires that start could quickly
get out of control.
&&
.GID WATCHES/WARNINGS/ADVISORIES...
NE...Red Flag Warning from 1 PM this afternoon to 10 PM CDT this
evening for NEZ039>041-046>049-060>063-072>076-082>085.
High Wind Watch from Wednesday morning through Wednesday evening
for NEZ039>041-046>048-060>062-072>075-082>085.
KS...Red Flag Warning from 1 PM this afternoon to 10 PM CDT this
evening for KSZ005-006-017.
High Wind Watch from Wednesday morning through Wednesday evening
for KSZ005-006-017.
Fire Weather Watch from Wednesday afternoon through Wednesday
evening for KSZ005-006-017-018.
&&
DISCUSSION...Shawkey
AVIATION...Pfannkuch
FIRE WEATHER...ShawkeyHazardous weather outlook, Apr 4, 3:54 PM CDT, 12 hours 31 minutes before
Hazardous Weather Outlook National Weather Service Hastings NE 354 PM CDT Mon Apr 4 2022 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 052100- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 354 PM CDT Mon Apr 4 2022 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...This Afternoon and Tonight. Through early evening, at least near-critical fire weather conditions are likely within those portions of the outlook area mainly west of a line from Stockton Kansas, to Hastings and Genoa Nebraska. These areas are most favored to observe a combination of both southerly winds gusting from 20 to 30 MPH, and also relative humidity values as low as around 20 to 25 percent. Briefly- critical conditions are also possible, especially within the following counties: Valley, Greeley, Sherman, Dawson, Buffalo, Gosper and Furnas. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Unfortunately, the continuation of an overall-dry and breezy to windy weather pattern will promote near-critical to critical fire weather conditions within at least portions of the outlook area each afternoon between Tuesday and Sunday. The magnitude of each day's fire weather threat and the possibility of Watches or Warnings will be best assessed one to two days at a time, so stay tuned for more details as the week goes on. A Red Flag Warning has been issued for Tuesday afternoon and early evening for much of the outlook area generally along and northwest of an Osceola to Clay Center Nebraska to Stockton Kansas line. A Fire Weather Watch has been issued for Wednesday across portions of north central Kansas. Portions of the outlook area that are not within the Red Flag Warning or Fire Weather Watch the next 2 days can still expect at least near critical fire weather conditions. In addition to, but also going hand in hand with fire weather concerns, very strong northwest winds are likely area-wide Wednesday into Thursday, especially during the daylight hours. Wednesday is currently forecast to feature sustained speeds of 35 to 45 MPH and gusts of 45 to 65 MPH, with the strongest winds expected in counties both north of and also west of the Nebraska Tri Cities. Very similar wind speeds, perhaps only slightly weaker, are likely Thursday. A High Wind Watch has been issued for much of the area on Wednesday generally west of a Fullerton to Hastings Nebraska, to Stockton Kansas line. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight, but any reports of possible wildfires would be appreciated. && More information may be obtained at the following web page: https://www.weather.gov/hastings Wesely
The office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 5, 4:25 AM CDT | High Wind Warning | GID | Adams, Buffalo, Clay, Dawson, Fillmore, Franklin and 18 more | 40 hr |
| Apr 5, 3:30 PM CDT | Fire Weather Watch | GID | Furnas, Harlan | 12 hr |
| Apr 5, 3:30 PM CDT | Red Flag Warning | GID | Adams, Franklin, Furnas, Gosper, Harlan, Kearney and 4 more | 29 hr |
Nearby
High Wind Watches in Nebraska, 2022High Wind Watches in Kansas, 2022Every high wind watch in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.